Alabama, 2007

Flash Flood and Damaging Winds in Alabama, February 24, 2007

February 24, 2007 · NWS BMX · 6 events in 4 counties and zones

A line of severe thunderstorms brought scattered high wind and hail to Northwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A line of severe thunderstorms brought scattered high wind and hail to Northwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 24, 6:45 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 24, 6:45 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CST SAT FEB 24 2007

.UPDATE...MESOSCALE UPDATE.

ALL EYES HERE FOCUSED ON DEWPOINTS. SEEING SURGE OF MOISTURE COMING
UP INTO CENTRAL MS NOW. EXPECTING MOISTURE TONGUE TO SLIDE
EASTWARD...MAYBE NOT AS FAR NORTH...AS ENTIRE UPPER SYSTEM BEGINS TO
LIFT. OF COURSE ALL OTHER DYNAMICS WILL BE IN PLAY. JUST TO SPOUT
SOME EYE POPPING EXPECTED NUMBERS...800+ 0-3 KM HELICITY VALUES...
4 TO 5 0-3 KM EHI...50 KT WINDS AT AROUND 1500 FT. OVERALL THE
QUESTION REMAINS HOW FAR NORTH AND EAST WILL WE BE CAPPED? THE NEXT
QUESTION WILL BE...IS THERE ENOUGH FRONTAL FORCING TO OVERCOME THE
CAP? (MORE THAN LIKELY) THERE IS NO DOUBT THAT EVERYTHING ON THE
SCOPE TONIGHT WILL BE SPINNING. THAT DRAWS THE QUESTION...WITH
DEWPOINTS IN MIND...SURFACE BASED VS. ELEVATED. THAT WILL BE HARD TO
DISCERN TONIGHT. ANOTHER QUESTION IS...WILL THERE BE TOO MUCH SHEAR
ALOFT TO LOP-OFF TOPS...LIMITING GROWTH AND TORNADO THREAT?
(POSSIBLY) EVEN IF...DAMAGING STRAIGHT-LINE WINDS ARE STILL ON THE
TABLE. SOUNDS LIKE I HAVE MORE QUESTIONS THAN ANSWERS. TIMING STILL
LOOKS GOOD ON THE LINE. THIS BROKEN SQUALL LINE SHOULD SHOOT ON
THROUGH. THINGS TO LOOK FOR...ESPECIALLY THE FURTHER SOUTH YOU
GO...ARE TRAINING SUPERCELLS. IF THE NORTHERN PORTION LINE LAYS OVER
(SW/NE ORIENTATION) AREAS COULD SEE A COUPLE OF ROUNDS IN A SHORT
TIME.

OUTSIDE THE SEVERE THREAT...WINDS WILL BE GUSTY TONIGHT WITH COMMON
30 TO 40 MPH GUSTS ACROSS THE AREA. THIS ALONE WILL TOSS AROUND
LIGHT OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...ETC.. SOME WEAKENED
TREES MAY ALSO SUCCUMB TO STRONGER GUSTS.

JONES/90

&&

.AVIATION...DISCUSSION FOR 00Z TAFS.

STRONG PRESSURE GRADIENT PRODUCING GUSTY CONDITIONS AT ALL TERMINALS
THIS AFTERNOON AND THIS TREND WILL CONTINUE THROUGH MUCH OF THE NEXT
24 HOURS. SOUTHEASTERLY WINDS FROM 10-15KTS WITH GUSTS TO 25 KTS.
HIGHEST WINDS EXPECTED NEAR A COLD FRONT COMING THROUGH THE AREA
OVERNIGHT. WINDS VEERING AND INCREASING TO AROUND 15 KTS GUSTS TO
25-40KTS TCL/BHM/EET/MGM 07-10Z AND ANB/TOI 08-11Z. VCTS THUNDER
INSTALLED AHEAD OF THE MAIN CONVECTIVE AREA WITH THUNDER AT
TERMINALS FOR ONLY A FEW HOUR WINDOW. FROM 01-07Z...WINDS FROM
2000-4000 FT MAY REACH 60+ KTS. CEILINGS WILL BE VFR UNTIL
CONVECTIVE BAND APPROACHES...THEN DROP TO MVFR...ADDED TEMPO IFR
IMMEDIATELY BEHIND THE CONVECTIVE LINE FOR A FEW HOURS...THEN SKIES
CLEAR. WINDS VEER EVEN MORE TO AROUND 240 10G22 AFTER 14-16Z.

75/LINHARES

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY ALL ZONES THROUGH 6 AM SUNDAY MORNING.

&&
Hazardous weather outlook, Feb 24, 4:40 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
440 PM CST SAT FEB 24 2007

ALZ011>015-017>050-251209-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
440 PM CST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL
ALABAMA TONIGHT. A LINE OF THUNDERSTORMS IS EXPECTED TO REACH
AREAS WEST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20 BETWEEN 6 PM
AND 8 PM...AFFECTING ALL AREAS WEST OF INTERSTATE 65 BETWEEN 9 PM
AND 3 AM...WHILE AREAS EAST OF INTERSTATE 65 WILL BE AFFECTED AFTER
MIDNIGHT.

THOUGH THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS
ASSOCIATED WITH AN ADVANCING BROKEN SQUALL LINE...THERE IS ALSO A
THREAT OF TORNADOES WITH ANY THUNDERSTORMS THAT DEVELOP...ESPECIALLY
WEST OF INTERSTATE 65.

THE KEY FACTOR IN DETERMINING THE POTENTIAL SEVERITY OF THE STORMS
WILL BE THE EXTENT OF THE RETURN OF LOW LEVEL MOISTURE AHEAD OF THE
STORMS. MOISTURE CONTINUES TO BE RATHER LIMITED SATURDAY AFTERNOON
...BUT STRONG SOUTHEAST WINDS WILL BRING AN INCREASE IN LOW
LEVEL MOISTURE THROUGH THE AFTERNOON AND EVENING. IF THE AMOUNT OF
MOISTURE INCREASES WITH SURFACE DEWPOINT TEMPERATURES OF 60
DEGREES OR HIGHER...THEN THE THREAT OF SEVERE STORMS...INCLUDING
TORNADOES...WILL ALSO INCREASE. IF THE MOISTURE RETURN IS
LIMITED...THEN THE THREAT OF WIDESPREAD TORNADOES WOULD
DECREASE.

PLEASE PAY PARTICULAR ATTENTION TO THE TIMING AND AREA OF GREATEST
RISK AS UPDATES ARE ISSUED.

IN ADDITION TO THE THUNDERSTORM THREAT...A WIND ADVISORY IS IN
EFFECT TONIGHT THROUGH 6 AM SUNDAY FOR SUSTAINED SURFACE WINDS OF 20
TO 25 MPH WITH WIND GUSTS AT 30 MPH OR MORE AT TIMES. THESE HIGH
WINDS MAY BREAK TREE LIMBS...THROW ABOUT LIGHT OBJECTS AND CAUSE
TRAVEL PROBLEMS ON EAST-WEST ORIENTED ROADS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG THUNDERSTORMS ARE EXPECTED TO BE ONGOING SUNDAY MORNING. AT
THIS TIME...THERE IS A LINGERING RISK FOR SEVERE THUNDERSTORMS FOR
LOCATIONS IN FAR EASTERN AND SOUTHEASTERN CENTRAL ALABAMA. DAMAGING
WIND GUSTS WILL REMAIN THE PRIMARY THREAT...BUT ISOLATED TORNADOES
ARE STILL POSSIBLE. AS MENTIONED ABOVE...THE AMOUNT OF AVAILABLE
MOISTURE AND SUBSEQUENT INSTABILITY WILL BE KEY FACTORS IN
DETERMINING THE STRENGTH OF THE LINE OF THUNDERSTORMS OVERNIGHT AND
INTO SUNDAY MORNING.

BEHIND THE LINE OF THUNDERSTORMS...SOUTHWEST WINDS WILL INCREASE
SUNDAY MORNING WITH GUSTS NEAR OR ABOVE 30 MPH.  A WIND ADVISORY
WILL LIKELY BE ISSUED DURING THE DAY ON SUNDAY.

ANOTHER STORM IS EXPECTED TO APPROACH CENTRAL ALABAMA THURSDAY AND
THURSDAY NIGHT...BRINGING THE THREAT FOR STRONG TO SEVERE
THUNDERSTORMS.  AT THIS POINT IT IS TOO EARLY TO DETERMINE THE
SPECIFIC THREAT OF SEVERE WEATHER...BUT THERE IS AT LEAST THE
POSSIBILITY OF A FEW STRONG STORMS.

OTHERWISE...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE REQUIRED SATURDAY NIGHT INTO SUNDAY MORNING.

STEFKOVICH

In the hours before

Local storm report, Feb 24, 6:46 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CST SAT FEB 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     NON-TSTM WND GST BRILLIANT               34.02N 87.78W
02/24/2007  E40 MPH          MARION             AL   EMERGENCY MNGR

            A FEW TREES BLOWN DOWN NEAR BRILLIANT. ESTIMATED WIND
            GUSTS AROUND 40 MPH.

&&

LINHARES
Local storm report, Feb 24, 6:47 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CST SAT FEB 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND GST JASPER                  33.85N 87.27W
02/24/2007  E40 MPH          WALKER             AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN ACROSS WALKER COUNTY. WIND
            GUSTS ESTIMATED AROUND 40 MPH.

&&

LINHARES
Local storm report, Feb 24, 6:58 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 PM CST SAT FEB 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     NON-TSTM WND GST BIRMINGHAM              33.53N 86.80W
02/24/2007  M44 MPH          JEFFERSON          AL   BROADCAST MEDIA

            WIND GUSTS ON RED MOUNTAIN MEASURED AT 44 MPH.

&&

LINHARES
Local storm report, Feb 24, 7:17 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CST SAT FEB 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     NON-TSTM WND DMG 7 N GUIN                34.07N 87.91W
02/24/2007                   MARION             AL   EMERGENCY MNGR

            A FEW TREES AND POWER LINES WERE BLOWN DOWN NEAR THE
            INTERSECTION OF COUNTY ROAD 45 AND COUNTY ROAD 42.

&&

LINHARES
Local storm report, Feb 24, 8:58 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
858 PM CST SAT FEB 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     NON-TSTM WND DMG BLOUNTSVILLE            34.08N 86.59W
02/24/2007                   BLOUNT             AL   EMERGENCY MNGR

            A FEW POWER LINES WERE BLOWN DOWN CAUSING A MINOR FIRE.

&&

LINHARES

The radar

The Columbus AFB radar (KGWX), 59 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Marion

When
February 24, 9:08 PM CST
Where
Marion County, 3 mi W of Hackleburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.270, -87.873

A tree was blown down onto a house.

Thunderstorm Wind, Marion

When
February 24, 9:09 PM CST
Where
Marion County, 2.5 mi WSW of Hamilton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.116, -88.020

Powerlines were blown down onto an unmanned vehicle.

Thunderstorm Wind, Marion

When
February 24, 9:10 PM CST
Where
Marion County, Hamilton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.130, -87.980

A dead tree was blown onto a passing car's window.

Flash Flood, Lamar

When
February 24, 10:00 PM CST to 11:30 PM CST
Where
Lamar County, 2 mi N of Sulligent
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.929, -88.130

Highway 17 was temporarily closed due to flash flooding.

Thunderstorm Wind, Walker

When
February 24, 11:10 PM CST
Where
Walker County, 1 mi SW of Nauvoo
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.990, -87.492

Several trees were blown down across county roads.

Thunderstorm Wind, Pickens

When
February 24, 11:20 PM CST
Where
Pickens County, 5 mi W of Carrollton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.270, -88.186

Several trees were blown down on Pine Grove Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15562, 15565, 15563, 15564, 15566, 15567.